Experimental painful peripheral neuropathies produced by the chemotherapeutic drugs, paclitaxel and vincristine, are produced by relatively low doses that do not cause axonal degeneration in peripheral nerve. Using quantitative immunolabeling with the PGP9.5 antibody, we have investigated whether these painful neuropathies might be associated with degeneration that is confined to the region of the sensory fiber's receptor terminals in the skin. Because complete and partial nerve transections are known to cause an increase in PGP9.5 in epidermal Langerhans cells (LCs), we also examined whether this effect occurs in chemotherapy-treated animals. At the time of peak pain severity, rats with paclitaxel- and vincristine-evoked painful peripheral neuropathies had a significant decrease (24% and 44%, respectively) in the number of intraepidermal nerve fibers (IENF) in the hind paw glabrous skin and an increase (217% and 121%, respectively) in the number of PGP9.5-positive LCs, relative to control. However, neither loss of IENF nor an increase in PGP9.5-positive LCs was found in rats with a painful peripheral neuropathy evoked by the anti-HIV agent, 2',3'-dideoxycytidine. We also confirmed that there is a decrease in IENF and an increase in PGP9.5-positive LCs in rats with neuropathic pain following a partial nerve injury (CCI model) and in rats with a complete sciatic nerve transection. Partial degeneration of the intraepidermal innervation suggests mechanisms that might produce chemotherapy-evoked neuropathic pain, and activation of cutaneous LCs suggests possible neuroimmune interactions that might also have a role.